By Carin Enovijas
A few weeks back I posted an angry little rant about the wonder and horrors of Prednisone, a corticosteroid drug, scornfully dubbing it “better-than-dead-Pred (BTDP).” While I still believe that it’s better to be alive upon this mortal coil than not to be, I must concede that I underestimated the bitter sting of the many slings and arrows I so glibly described as BTDP’s “side-effects” such a short time ago.
Lupus is responsible for the auto-immune driven ITP (ideopathic thrombocytopenia) that is devouring my blood’s platelets. The treatment, high, prolonged doses of Prednisone has now manifested something called Cushing’s Syndrome which is responsible for side effects such as Moon Face, Buffalo Hump, muscle weakness and spasticity, bone and joint pain, weight gain, dramatic mood swings, insomnia, irregular heartbeat, blood pressure swings, blurry vision, acid reflux and ulcers…just to hit the relevant highlights. It’s hard to believe that Hamlet had no ken of modern day pharmaceuticals when he questioned whether ’tis better to “bear those ills we have, Than fly to others that we know not of.”